Case #1 Answers:
Further historical points to obtain in this patient include any recent pregnancies, as hyperthyroidism may be due to postpartum thyroiditis. It would also be important to know if the patient had experienced any tenderness over her thyroid area in the last few weeks, suggestive of subacute thyroiditis. While the patient denied iodine exposure, she may be unaware of iodine in her multivitamins, over-the-counter cold preparations, or in any dye procedures. This information is usually obtained by specific questioning for these events.
The presence of a thyroid bruit would be important in this thyrotoxic patient. An enlarged spleen should also be checked for in addition to thyroid dermopathy of her lower extremities.
The next test that would be most appropriate in this patient would be a 24-hour iodine uptake. This test would be elevated if her hyperthyroidism were secondary to Graves' disease as it appears, but would be very low if she had underlying thyroiditis. The fact that her thyroid gland is diffusely enlarged and normal in consistency mitigates against other causes of hyperthyroidism such as exogenous levothyroxine abuse or over treatment , toxic multinodular goiter, hot nodule, exogenous thyroxine ingestion, or struma ovarii. Her suppressed TSH argues against a TSH-producing pituitary tumor.
Treatment options for this patient depend on the status of her uptake. If her uptake is increased and thus consistent with underlying Graves' disease as her clinical picture suggests, then options include thianomides to block thyroid hormone synthesis, I131 ablation and surgery. Of these options surgery is rarely performed, thus leaving the patient with two options of drugs vs. I131. Each of these options should be discussed in detail with the patient. Specifically, it should be explained to the patient that if she chooses thianomides, she will need to take these medications for at least one year and quite possibly two to three years and the side-effects of these drugs should be explained, especially the rare problem with agranulocytosis. If the patient chooses I131 therapy, then she should be informed of the possibility that her eyes may become more proptotic, and that long-term data examining the effects of I131 on future children have not been carried out longer than fifteen years. As she is relatively young, she may opt for thianomides at this point.